A 92-year-old man hospitalised for cerebral infarction developed haematemesis. The patient was taking low-dose aspirin and apixaban for his cerebral infarction and non-valvular atrial fibrillation. His enteral nutrition was administrated through nasogastric tube. Upper endoscopy revealed active bleeding from a protruded lesion in the upper oesophagus. The lesion was removed by washing with a water jet, followed by successful endoscopic haemostasis. Histopathological examination revealed degenerated squamous epithelium without specific findings; the diagnosis was exfoliative oesophagitis. In our case, mechanical mucosal injury caused by nasogastric tube placement may result in exfoliative oesophagitis. In addition, the use of low-dose aspirin with apixaban may have contributed to the bleeding. We then performed a wire-guided nasogastric tube placement under fluoroscopy. No further bleeding was observed, but the patient died of sepsis 1 month later. This case highlights the importance of a risk assessment and management of oesophageal complications associated with nasogastric tube placement.
- GI bleeding
Statistics from Altmetric.com
Contributors GS and AG conceived the study. GS, AG and TF acquired clinical data. GS, AG and TF interpreted clinical data. GS and HN wrote the manuscript. HN performed critical revision of the article for important intellectual content.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Patient consent for publication Obtained.
Provenance and peer review Not commissioned; externally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.